A 29-year-old woman with a history of acne presents to the clinic with 3 discrete, atrophic, blue-tinged plaques on her face. The plaques were located on her forehead and cheeks bilaterally. The patient states the lesions had been present for several months and had slowly worsened until they stabilized at their current appearance. The patient reported that the lesions occurred after she went to a physician for “acne treatment.” The patient has no other medical conditions or relevant social history.
Submit your diagnosis to see full explanation.
Corticosteroids have been a mainstay of dermatologic therapy since 1952, when Sulzberger and Witten demonstrated the efficacy of topical hydrocortisone in the treatment of eczematous dermatitis.1 Since that time, the indications for corticosteroid use have greatly expanded to include pathologies such as atopic, papulosquamous, inflammatory, autoimmune, blistering, vascular, and granulomatous dermatoses.2 Corticosteroids are used as first-line therapy for many dermatologic diseases including atopic dermatitis, psoriasis, contact dermatitis, lichen planus, seborrheic dermatitis, and bullous pemphigoid.
Topical and intralesional corticosteroids are widely useful in the clinical setting due to their anti-inflammatory, immunosuppressive, vasoconstrictive, antiproliferative, and antipruritic properties. The basic structure of hydrocortisone has been modified numerous times, producing a class of drugs with a wide spectrum of potencies, absorptive potentials, and therapeutic effects. Many chemical modifications to hydrocortisone have been motivated by efforts to reduce the cutaneous and systemic sequelae of corticosteroid use.2 The profound atrophogenic effects of topical and intralesional corticosteroids are a long-recognized and well-documented phenomenon. Atrophic striae associated with corticosteroid use was first reported in 1963 by Epstein et al in 5 male patients treated for inguinal intertrigo with a topical antifungal containing 0.1% triamcinolone acetonide.3
Clinically, topical and intralesional corticosteroid atrophy results in thin, translucent, shiny, and wrinkly skin that may have other steroid-associated features including telangiectasias, striae, and stellate pseudoscars.4,5 Corticosteroid-induced skin atrophy increases susceptibility to even minor trauma, resulting in delayed wound healing and easy bruisability.4
The 2016 Burden of Skin Disease report by the American Academy of Dermatology described the prevalence of various skin disorders within the US population, including contact dermatitis (4%), atopic dermatitis/eczemas (1.5%), seborrheic dermatitis (1%), and psoriasis (0.5%).6 Topical corticosteroids are first-line therapy for each of these conditions, and even low-potency steroids can induce atrophy; therefore, a remarkable proportion of the population is at-risk.
Multiple factors exist that can increase a patient’s likelihood of developing topical steroid-induced skin atrophy, specifically those that enhance the percutaneous absorption of topical corticosteroids. Anatomic sites with thin epidermis — such as the intertriginous areas, inguinal region, genitalia, eyelids, backs of hands, and periorbital areas — as well as moisture and occlusion of the areas of application all increase the rate of steroid absorption, thereby increasing the risk of atrophy.5 Patients who are at the extremes of age are also at increased risk for atrophy secondary to the increased skin fragility present in the elderly and the increased body surface area-to-weight ratio present in children.4 Additionally, increased exposure time and concentration of the corticosteroid applied are both associated with more severe atrophy.7 This atrophy can be seen as quickly as 1 week following the initiation of high-potency topical steroids under occlusion and as quickly as 2 weeks with topical lower-potency steroids.8 These lower-potency steroids are preferred for use in children and the elderly, for long-term use, and for use in areas of the body with thinner skin (eg, face). As a general rule, use of high-potency steroids should not exceed 3 weeks.9
The pathophysiology of steroid-induced skin atrophy begins at the cellular level, with the steroid molecule binding to a glucocorticoid receptor in the cytoplasm. This steroid-receptor complex is subsequently transported to the nucleus, where it binds to regulatory elements in the promoter regions of glucocorticoid-responsive genes, thereby modulating the transcriptional activity of many downstream genes. Atrophy results from a reduction in both epidermal and dermal thickness. Levels of hyaluronic acid and hyaluronic acid receptor CD44 are depleted in atrophic skin, impairing dermal water retention.10 Corticosteroids exert antagonistic effects on collagen and elastin; dermal fibroblasts become shrunken, and type I and type III collagen synthesis is diminished.10 These alterations in tissue architecture increase susceptibility to tearing, giving rise to striae.11 It is hypothesized that the vasoconstrictive effect of corticosteroids causes rebound hyperdilation with prolonged use, resulting in the formation of telangiectasias.12
The diagnosis of steroid atrophy is made clinically based on the physical examination and a reported history of intralesional, potent, and/or prolonged topical steroid use. Skin thinning can be assessed and the diagnosis can be confirmed by biopsy, if necessary.
Many dermatologic lesions involve epidermal atrophy, dermal atrophy, and lipoatrophy and thus can mimic the dermo-epidermal atrophy induced by topical corticosteroids. The differential diagnosis of steroid atrophy includes morphea, lichen sclerosis, scarring from various dermatosis, trauma-induced fat necrosis, and radiation-induced changes.8 A distinguishing feature of steroid atrophy is a lack of the epidermal scaling seen in inflammatory diseases.8 Additionally, histologic examination can be used to distinguish steroid atrophy from other diagnoses and will reveal marked epidermal thinning with decreased corneocytes, flattening of rete ridges, loss of mucopolysaccharides resulting in compaction and reorientation of collagen and elastin fibers, fibroblast shrinking, and overall dermal thinning.10,13
Treatment of corticosteroid-induced atrophy requires discontinuation of the offending agent. Sun protection should be recommended to avoid further atrophy from ultraviolet rays.8 Additionally, substantial evidence has shown that concurrent application of retinoic acid with topical corticosteroids reduces atrophy, and that the application of retinoids after the development of steroid atrophy can help reverse the atrophy and the other superficial changes associated with steroid use.8,14 Pulsed-dye laser may also help reverse the atrophy by promoting collagen deposition and dermal elastin production.15 Dermal fillers can also be used for severe steroid atrophy in cosmetically sensitive areas. However, it is important to counsel patients that the effects of skin atrophy are usually only partially reversible, and that it can take months to years to see significant improvements in skin composition and appearance.
The patient in this case was treated with intralesional triamcinolone in an attempt to address large acne nodules on her face. Unfortunately, too high a concentration was used leading to the atrophic lesions visualized in the image. Since the lesions were located in cosmetically sensitive areas (her face), the patient was treated with 3 rounds of dermal filler over 6 months. After the filler treatments, the patient made a full recovery.
Leah Douglas, BS, is a medical student; Joan Fernandez, BS, is a medical student; and Christopher Rizk, MD, is a dermatology resident at the Baylor College of Medicine in Houston.
- Sulzberger MB, Witten VH. The effect of topically applied compound F in selected dermatoses. J Invest Dermatol. 1952;19(2):101-102.
- Lahiri K, ed. A Treatise on Topical Corticosteroids in Dermatology: Use, Misuse and Abuse. New York, NY: Springer; 2017.
- Epstein NN, Epstein WL, Epstein JH. Atrophic striae in patients with inguinal intertrigo: pathogenesis. Arch Dermatol. 1963;87(4):450-457.
- Hengge UR, Ruzicka T, Schwartz RA, Cork MJ. Adverse effects of topical glucocorticosteroids. J Am Acad Dermatol. 2006;54(1):1-18.
- Fisher DA. Adverse effects of topical corticosteroid use. West J Med. 1995;162(2):123-126.
- Lim HW, Collins SAB, Resneck JS, et al. The burden of skin disease in the United States. J Am Acad Dermatol. 2017;76(5):958-972.e2.
- Frosch PJ, Behrenbeck EM, Frosch K, Macher E. The Duhring chamber assay for corticosteroid atrophy. Br J Dermatol. 1981;104(1):57-66.
- Craft N, Fox LP, Goldsmith LA, et al. VisualDx: Essential Adult Dermatology. 1st ed. Philadelphia, PA: Lippincott Williams & Wilkins; 2010.
- Ference JD, Last AR. Choosing topical corticosteroids. Am Fam Physician. 2009;79(2):135-140.
- Burns T, Breathnach S, Cox N, Griffiths C. Rook’s Textbook of Dermatology, 8th Edition. Hoboken, NJ; Wiley-Blackwell; 2010.
- Kharb S, Gundgurthi A, Dutta MK, Garg MK. Striae atrophicans: a mimic to Cushing’s cutaneous striae. Indian J Endocrinol Metab. 2012;16(Suppl 1):S123.
- Rapaport MJ, Rapaport V. The red skin syndromes: corticosteroid addiction and withdrawal. Expert Rev Dermatol. 2006;1(4):547-561.
- Lehmann P, Zheng P, Lavker RM, Kligman AM. Corticosteroid atrophy in human skin. A study by light, scanning, and transmission electron microscopy. J Invest Dermatol. 1983;81(2):169-176.
- McMichael AJ, Griffiths CE, Talwar HS, et al. Concurrent application of tretinoin (retinoic acid) partially protects against corticosteroid-induced epidermal atrophy. Br J Dermatol. 1996;135(1):60-64.
- Mansouri P, Ranjbar M, Abolhasani E, Chalangari R, Martits-Chalangari K, Hejazi S. Pulsed dye laser in treatment of steroid-induced atrophy. J Cosmet Dermatol. 2015;14(4):E15-E20.